Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 35, NWS Little Rock, AR

May 5, 2003Fulton County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 5, 2003, 11:07 PM CDT for Fulton County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 11:07 PM CDT (04:07 UTC)
Expired
May 5, 2003, 11:35 PM CDT
In force
28 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Fulton County, AR

The radar

The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 060407
TORLIT
ARC049-060435-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1106 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  FULTON COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1135 PM CDT

* AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER EXTREME SOUTHWESTERN HOWELL COUNTY MISSOURI...OR      
  ABOUT 20  MILES SOUTHWEST OF WEST PLAINS...MOVING EAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL NORTHWESTERN FULTON COUNTY AROUND 1120 PM CDT
RURAL NORTHERN FULTON COUNTY AROUND 1130 PM CDT

A TORNADO WAS REPORTED WITH THIS STORM IN SOUTHERN OZARK COUNTY 
MISSOURI. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3660 9227 3647 9211 3634 9159 3657 9153

$$

29

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 5, 9:10 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 5, 9:10 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
910 PM CDT MON MAY 5 2003

UPDATED ZONES TO REMOVE TORNADO WATCH. MAIN ACTIVITY MOVING OUT
OF SOUTHEASTERN PART OF THE CWA. PASSAGE OF SHORT WAVE AND SPEED MAX
SHOULD SETTLE DOWN CONDITIONS FOR AWHILE...BUT WITH HUMID UNSTABLE
AIR AND BOUNDARIES REMAINING IN PLACE...WILL KEEP SMALL POPS IN FOR
THE REST OF THE NIGHT AS ADDITIONAL DEVELOPMENT IS STILL POSSIBLE.
MAIN INDICATIONS ARE THAT MORE SIGNIFICANT THUNDERSTORMS WILL NOT
RETURN UNTIL MIDDAY TUESDAY OR LATER WHICH IS PRETY MUCH WHAT IS IN
THE GOING FORECAST.

.LZK...NONE
Hazardous weather outlook, May 5, 8:30 PM CDT, 2 hours 37 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
830 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL REMAIN ACROSS NORTHWEST ARKANSAS THROUGH TONIGHT
WITH A STRONG UPPER LEVEL SYSTEM FROM THE SOUTHERN PLAINS
CONTINUING TO INTERACT WITH IT. AS A RESULT...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED SIGNIFICANTLY ACROSS
THE AREA. HOWEVER...THE ATMOSPHERE REMAINS VERY WARM...MOIST AND
UNSTABLE. SOME OF THE SHOWERS AND THUNDERSTORMS THAT DO DEVELOP MAY
STILL BE STRONG TO POSSIBLY SEVERE. THE BEST CHANCES OF SEEING
SEVERE WEATHER WILL BE OVER SOUTHEAST ARKANSAS WITH HAIL AND STRONG
WINDS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT IN NORTHERN ARKANSAS WILL PRETTY MUCH STALL ACROSS THE
REGION IN THE COMING DAYS. SEVERAL SYSTEMS FROM THE PLAINS WILL
JOIN WITH THE FRONT TO TRIGGER A FEW ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST THURSDAY. WITH A WARM AND UNSTABLE
ATMOSPHERE SURROUNDING THE FRONT...THERE WILL BE A CONTINUED CHANCE
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT IS POSSIBLE
TUESDAY.

56

In the hours before

Local storm report, May 5, 5:08 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
508 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CAMDEN                    AR   .88 INCH HAIL
05/05/03   OUACHITA                       SEVERAL REPORTS RECEIVED
                                          AND REPORTED BY LAW
                                          ENFORCEMENT.

0409 PM    JACINTO                   AR   1.00 INCH HAIL
05/05/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT.

0440 PM    GURDON                    AR   1.75 INCH HAIL
05/05/03   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT.

38
Local storm report, May 5, 5:25 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
525 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    DELIGHT                   AR   .88 INCH HAIL
05/05/03   PIKE                           AT MCKNIGHTS GROCERY SUPER
                                          STORE REPORTED BY PUBLIC.

38
Local storm report, May 5, 6:33 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
633 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    7 W CAMDEN                AR   1.75 INCH HAIL
05/05/03   OUACHITA                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0615 PM    STAR CITY                 AR   70 MPH TSTM WIND GUST
05/05/03   LINCOLN                        LIVE WEATHER CREW FROM
                                          CHANEL 4 NEWS. REPORTED BY
                                          MEDIA.

38
Local storm report, May 5, 7:10 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
710 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    WARREN                    AR   .88 INCH HAIL
05/05/03   BRADLEY                        REPORTED BY STORM SPOTTER.

0620 PM    GLENDALE                  AR   80 MPH TSTM WIND GUST
05/05/03   LINCOLN                        ROOF BLOWN OFF CHICKEN
                                          HOUSE AND PART OF BUILDING
                                          DESTROYED. TWO LARGE TREES
                                          DOWN. REPORTED BY MEDIA.

0645 PM    BANKS                     AR   .88 INCH HAIL
05/05/03   BRADLEY                        REPORTED BY STORM SPOTTER.

38
Special weather statement, May 5, 9:01 PM CDT, 2 hours 6 minutes before
ARZ007-014-016-021>025-030>034-037>047-052>057-062>069-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
901 PM CDT MON MAY 5 2003

...TORNADO WATCH FOR MOST OF ARKANSAS HAS BEEN CANCELLED..

THE TORNADO WATCH THAT WAS PREVIOUSLY IN EFFECT UNTIL 10 PM HAS BEEN
CANCELLED. THE THREAT OF WIDESPREAD SEVERE WEATHER...INCLUDING
TORNADOS...HAS ENDED. HOWEVER...SHOWERS AND THUNDERSTORMS ARE STILL
POSSIBLE TONIGHT AND SOME OF THESE THUNDERSTORMS COULD BE STRONG BUT
THEY WILL BE ISOLATED IN NATURE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:25 PM CDTSevere Thunderstorm WarningLZKDesha, Drew45 min
May 5, 7:48 PM CDTTornado WarningLZKDesha32 min
May 5, 8:35 PM CDTSevere Thunderstorm WarningLZKDesha30 min
May 5, 8:37 PM CDTSevere Thunderstorm WarningLZKDesha28 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.